Washington, 2017

Wildfire in Washington, August 8 to 31, 2017

August 8 to 31, 2017 · NWS OTX · 1 event in 1 county or zone

During the month of August several lightning caused wildfires began or became large after smoldering for the previous month. The Bridge Creek wildfire in Ferry County burned 3,711 acres, the Noisy Creek wildfire in Pend Oreille County burned 4,000 acres, and the North Fork Hughes wildfire on the border of Washington and Idaho in Pend Oreille County and Bonner County, ID consumed 4,975 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the month of August several lightning caused wildfires began or became large after smoldering for the previous month. The Bridge Creek wildfire in Ferry County burned 3,711 acres, the Noisy Creek wildfire in Pend Oreille County burned 4,000 acres, and the North Fork Hughes wildfire on the border of Washington and Idaho in Pend Oreille County and Bonner County, ID consumed 4,975 acres. All of these fires were in unpopulated wilderness areas and no structures were lost.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 8, 3:44 PM PST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 8, 3:44 PM PST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
444 PM PDT Tue Aug 8 2017

.SYNOPSIS...
Wildfire smoke from fires in British Columbia, Montana and
northern Washington trapped under an area of high pressure will
persist through at least Saturday. A continuation of above normal
temperatures with highs mainly in the 90s...and dry conditions
are expected for most towns. There will be some threat for mainly
afternoon mountain thunderstorms during the work week. Chances
for showers and thunderstorms will increase by early next week
along with a gradual cool down in temperatures as a significant
weather system moves into the region.

&&

.DISCUSSION...
Tonight through Thursday...A nearly persistent weather pattern
will continue into Thursday as a strong upper level ridge centered
off the WA coast today slowly moves east...with the ridge axis
over the Cascades on Thursday. This will keep a north-northwest
flow aloft over the area with occasional very weak waves dropping
into the area. Most areas will stay hot and dry with smoky/hazy
skies persisting.

Up through early this afternoon there was enough convective
inhibition (CIN) to keep cumulus development in check over most of
the region with the exception being the Pasayten Wilderness area
north of the Methow Valley. RUC forecasts show the CIN diminishing
as of 2 PM and would expect at least isolated thunderstorms to
develop over the higher terrain of the Okanogan Highlands...NE WA
Mountains...and the Idaho Panhandle into early this evening. Then
after sunset convection will die down with the loss of daytime
heating although some mid level moisture and instability lingers
overnight over a broad area. Hard to pin down any one area where a
nocturnal cell develops...but can not rule one out over most of
Eastern Washington and north Idaho that could produce a brief
shower or a stray lightning strike. With low confidence left the
overnight and Wednesday morning forecast dry. Wednesday afternoon
into Thursday looks like a near repeat of expected weather as
today.  JW

Thursday night through Tuesday...The axis of the upper level
ridge will hang out over Western Washington late Thursday and move
over the Inland Northwest by Friday as our ridge finally begins
to break down over the weekend and into next week. This period
will see a transition to a cooler and less smoky regime for
eastern Washington and North Idaho. As the low in the Gulf of
Alaska moves east, Friday will begin the transition into this new
cooler pattern. Winds will change from northwest to southwest,
which will bring more moisture and instability into the region on
Friday and help start to clear the smoke. The main focus for
instability and thunderstorms will be over the Cascades, though
the northern mountains could also see some activity.

Beyond Friday we'll slowly begin our cool down closer to normal
temperatures. Intermittent mountain thunderstorms will be possible
on Saturday and Sunday, mainly in the Idaho Panhandle mountains on
Sunday. As this low pressure approaches, if the GFS has its way,
we could see some gusty winds through the Cascade gaps on Sunday,
but significant model differences are still present and this will
have to be honed in as we get closer. Either way, if you're
suffering from the ever present smoke, our shift in wind direction
should help to clear out the smoke. For next week, the details of
just how this pattern change takes place are very uncertain.
There is high confidence that we will see a cool down into the 80s
and a wind shift to clear out the smoke, but the precipitation is
less certain. The EC wants to cut off this low and keep it
spinning over the Pacific Northwest all next week which would
bring more rain into the region. The GFS, however, is more
progressive with the passage of the low and quickly brings in
another weak ridge by mid week. The 12Z GFS ensemble as well as
the EC ensemble have both come in more progressive, which leads me
to hold back on going all out with widespread precip just yet.
/bw

&&

.AVIATION...
00Z TAFS: Regional fires will produce smokey and hazy skies for
the next several days. Surface visibility will occasionally drop
as low as 3-5 miles in some locations...particularly during the
morning hours. Isolated showers and thunderstorms are expected to
develop through the late afternoon and evening over the mountains
of northern Washington and north Idaho...but shouldn't impact any
of the TAF sites. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        67  94  67  95  65  95 /  10  10  10  10   0  10
Coeur d'Alene  61  93  61  94  60  95 /  10  10  10  10   0  10
Pullman        56  94  56  94  59  95 /  10  10  10  10   0  10
Lewiston       64 100  64 100  67 101 /  10  10  10  10   0  10
Colville       56  94  56  95  57  98 /  20  10  10  10  10  10
Sandpoint      55  91  55  91  57  92 /  20  10  10  10  10  10
Kellogg        57  90  57  91  59  90 /  10  10  10  10  10  10
Moses Lake     62 100  62 100  63 100 /  10  10  10  10   0   0
Wenatchee      67  97  67  98  70  98 /  10   0  10  10  10  10
Omak           67  98  67  99  65  99 /  10  10  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 8, 4:30 AM PST, 13 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
530 AM PDT Tue Aug 8 2017

IDZ001>004-026-027-WAZ031>038-041>044-091400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
530 AM PDT Tue Aug 8 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Highlands

When
August 8, 6:00 PM PST to August 31, 11:59 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Other Federal Agency
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

The lightning caused Bridge Creek fire burned 3,711 acres of timber on the Colville tribal reservation during the month of August. Some road closures were imposed due to firefighting activity, but no structures were lost and no injuries were reported.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717511.